Alert archive / North Carolina / Flash Flood Warnings in 1997

Flash Flood Warning 8, NWS Blacksburg, VA

April 29, 1997Caswell County, North Carolina

NWS Blacksburg, VA issued this flash flood warning at Apr 29, 1997, 6:30 AM EDT for Caswell County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 29, 1997, 6:30 AM EDT (10:30 UTC)
Expired
Apr 29, 1997, 9:00 AM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Caswell County, NC

The radar

The Roanoke radar (KFCX), 109 km from the middle of the area, began a volume at 10:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 10.5 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 1997-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 1997-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
516 m above ground
0-6 km bulk shear
91 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KROA 291029
FFWRNK
NCC033-291300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
630 AM EDT TUE APR 29 1997

THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A
FLOOD WARNING EFFECTIVE UNTIL 900 AM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTH CENTRAL NORTH CAROLINA

   ...CASWELL COUNTY
 
AT 630 AM DOPPLER RADAR AT THE NATIONAL WEATHER SERVICE OFFICE IN
BLACKSBURG VIRGINIA CONTINUED TO INDICATE AN AREA OF SHOWERS WITH
BRIEF DOWNPOURS OVER PARTS OF CASWELL COUNTY.

LAW ENFORCEMENT OFFICIALS INDICATE ROUTE 158 EASTBOUND TO BE
FLOODED BETWEEN ROUTES 86 AND 119.  IN ADDITION GUNN POOLE ROAD IN
THE SOUTHEASTERN PART OF THE COUNTY REMAINS FLOODED.

WITH ADDITIONAL RAIN OCCURRING...THESE ROADS ARE EXPECTED TO REMAIN
FLOODED THROUGH MID MORNING WITH THE POSSIBILITY OF ADDITIONAL
FLOODING OF ROADS AND SMALL STREAMS AND CREEKS IN THE COUNTY.
 
NEVER DRIVE INTO A FLOODED STRETCH OF ROAD.  THE DEPTH OF WATER MAY
BE ENOUGH TO FLOAT YOUR VEHICLE.

&
NOGUEIRA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Apr 29, 2:27 AM EDT, 4 hours 3 minutes earlier.

Area forecast discussion, Apr 29, 2:27 AM EDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
225 AM EDT TUE APR 29 1997

UPPER LOW AND ASSOCIATED COLD POOL RESULTED IN SHOWERS AND
THUNDERSTORMS ACROSS SOUTHERN HALF OF CWA WITH ACTIVITY NOT QUITE AS
HEAVY OR WIDESPREAD ATTM.  ON THE OTHER HAND STILL SOME NEW PRECIP
DEVELOPING IN CENTRAL NC AND ADDITIONAL RAIN PINWHEELING AROUND
UPPER LOW NEAR THE NC NORTHERN MOUNTAINS.  FFW FOR HALIFAX AND
CASWELL COUNTIES IN GOOD SHAPE AND LONG WARNING PERIOD NOT AT ALL
UNREASONABLE GIVING LOCATION OF UPPER LOW/COLD POOL ALOFT/ AND SOME
RE-ENHANCEMENT OF CLOUDS TO THE SOUTH.

STILL SOME UNCERTAINTY ABOUT UPCOMING FORECAST WITH LOW LEVEL EAST
FLOW...AND SOUTHEAST ON WEDNESDAY.

UPPER LOW PULLS TO THE EAST RAPIDLY TODAY WITH KICKER COMING INTO
THE ROCKIES.  WITH EASTERLY WINDS IN THE LOWER LEVELS AND STILL SOME
CHILLY AIR ALOFT...WOULD NOT BE SURPRISED TO SEE A SHOWER OR
THUNDERSTORM IN A FEW UPSLOPE LOCATIONS OF THE FOOTHILLS THIS
AFTERNOON IF WE CAN GET LOW LEVEL MOISTURE TO ALLOW FOR SOME SUN.

WED UPPER WINDS TURNING TO THE SOUTHWEST...BUT LOW LEVELS CONTINUE
TO HAVE A BIT OF AN EASTERLY COMPONENT.  SHOULD BE SOME
SUNSHINE...BUT THINK THAT PARTLY SUNNY MAY BE BEST WAY ThO GO IN FROM
THE BLUE RIDGE EASTWARD.

RNK 65/41/68 300
ROA 65/47/72 200
LYH 64/45/72 300
DAN 65/49/76 500
BLF 64/46/73 300

NOGUEIRA

In the hours before

Local storm report, Apr 29, 1:18 AM EDT, 5 hours 12 minutes before
LOCAL STORM REPORT...CORRECTED FORMAT
NATIONAL WEATHER SERVICE BLACKSBURG VA
120 AM EDT TUE APR 29 1997

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
             ....COUNTY LOCATION....

1233 AM    HALIFAX COUNTY            VA   FLOODING
04/29/97                                  HIGHWAY 601 UNPASSABLE
                                          OVER THE EASTERN PORTION
                                          OF THE COUNTY...RTOAD CLOSED.

1243 AM    CASWELL COUNTY            VA   GYNN POOL ROAD CLOSED
04/29/97                                  DO TO FLOODING.

PMC
Local storm report, Apr 29, 1:20 AM EDT, 5 hours 10 minutes before
LOCAL STORM REPORT...CORRECTED FORMAT
NATIONAL WEATHER SERVICE BLACKSBURG VA
120 AM EDT TUE APR 29 1997

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
             ....COUNTY LOCATION....

1233 AM    HALIFAX COUNTY            VA   FLOODING
04/29/97                                  HIGHWAY 601 UNPASSABLE
                                          OVER THE EASTERN PORTION
                                          OF THE COUNTY...ROAD CLOSED.

1243 AM    CASWELL COUNTY            VA   GYNN POOL ROAD CLOSED
04/29/97                                  DO TO FLOODING.

PMC

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 12:30 AM EDTFlash Flood WarningRNKCaswell6 hr

Nearby

Flash Flood Warnings in North Carolina, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.